FDA Warns of Dangers To Young Children From Swallowing Eye Drops and Nasal Decongestants
The Food and Drug Administration is warning parents and pediatricians about the dangers of swallowing over-the-counter eye drops and nasal decongestants by children age 5 and younger. The agency cited 96 cases of serious illness resulting from accidental swallowing of the products, with 53 hospitalizations. There were, fortunately, no deaths.
The drops are sold under such names as Visine®, Opcon-A®, and Naphcon®. The nasal decongestants are sold as Afrin®, Dristan®, Mucinex® and Sudafed® -- all contain either tetrahydrozoline, oxymetazoline of naphazoline. These drugs work by shrinking blood vessels temporarily. In the eye these drugs cause a decrease in redness. In the nose they decrease congestion. When used as directed they are safe, but when the products are ingested by young children, even at levels as small as 1 or 2 milliliters (5 milliliters are in a teaspoon) they can cause serious or even life-threatening side effects. Among the events that resulted in hospitalization of children were coma, decreased heart rate, decreased breathing, nausea, vomiting, sedation, hypothermia, and drooling. Currently these medications do not come in child-resistant packages, but this year the U.S. Consumer Product Safety Commission proposed requiring such packaging on all such products.
SCIENCE NOW BLOG Thomas H. Maugh II Los Angeles Times October 25, 2012
Jennifer Viscusi, OD